- March 22, 2017 at 10:53 am
Hi nikki, hi all
i have not posted recently ad I've been travelling to NY to visit my grandchildren and binged on fabulous concerts and restaurants !! However while there I got a stomach flu and could not take my anti inflammatory meds for three days. I realised that they were not helping my arthritis at all. I felt exactly the same. So I quit taking them and coped anyway. When I got home I tried apple cider vinegar and turmeric pills, but I am just giving up now and starting the next line of pills which is the sulfasalazine.
Nikki how much do you take each day and when? I've been prescribed 500 mgs once a day after food. Do you take any meds to protect your stomach?
- March 22, 2017 at 4:20 pm
Hi Anne-Louise! Sounds like a great trip… well… minus the stomach flu thing. **yeeks** I hope the sulfasalazine works as well for you as it has for me. My doc started me at 500 mgs twice daily. It took about 4-5 weeks before I really noticed the big improvement. I bumped it to 3 times per day for about 6 weeks, but that didn't really seem necessary, as I only had very very minor discomfort in my knee… when squatting on the right leg. Soooooo… we kicked it back to 2 times daily. I'd like to taper down to once per day, or even go off of it completely. We discussed this at my last appointment and will revisit the topic when I see the rheum doc again in May. Oddly enough, my stomach has no issues with it. Which I found strange, because the two most common side effects are stomach irritation and headache. I have migraines, but the sulfasalazine hasn't had any negative impact on frequency nor pain level. My stomach is typically very sensitive to meds, but again… not an issue… although… I do take them with (or immediately before) meals at 5:30 am and 5:30 pm. My doc had me on naproxen for a few weeks, in addition to the sulfa, to cover that "waiting period" for things to kick in at full steam. The naproxen did a pretty good job of ripping my stomach apart, but I've had no trouble since dropping it.
While part of me wants to reduce the number of meds I injest daily (down to only sulfasalazine and keppra), the sulfasalazine has helped so much, and even rid me of a years old neck injury issue. I gag each time I have to swallow one of those chalky yellow circles… but they have put me back on the happy track! Good luck! Keep me posted on how it goes with once a day. That's probably a wise move until you test your stomach and head… you can always bump to twice daily (or 3x) if the pain relief isn't quite enough. : )
- March 22, 2017 at 10:39 pm
Thanks so much Nikki. I can't lift my right arm to shoulder level at the moment, but I've been coping because I'm afraid to suppress my immune system. But now it's really affecting my work so hopefully this will do the trick. I might take the ketaprofen again until the sulfa kicks in, but it didn't really help before so I don't want extra drugs….what's the keppra for?
- March 23, 2017 at 1:24 pm
Have they done an xray or MRI of your shoulder since all of this joint mes began? It might be nice to see if the initial swelling did more "permanent" type damage that you'll need to work through. I'm not sure what they do for that kind of thing… but, I know the concern is to stop the initial inflammation as much as possible, before it can injure the joint. That, in large part, is why my rheum doc is keeping me on the sulfasalazine. He wants to err on the side of caution with my knee. It was the most problematic joint.
The keppra is an anti-seizure pill. With my lengthy gamma history, and two crani's, I'm likely looking at a lifetime of taking that… or at least a long go of it. There has been entirely too unpredictable amount of "messing with my wiring" up there to know what might happen. I've only had a couple of seizures… the intial day I learned that I had brain lesions (the launch day of this stage IV mess)… and one partial seizure on the left side of my face, when we were fully aware of the mass amount of edema and midline shift. I kind of saw that one coming. Aside from those, I've been perfectly ok. Buuuuut… I'm not sure how comfortable I'd be in risking going off the meds. I'm on my bicycle a lot, and I know how much it hurts like a monster when I crash and lose a bunch of skin. I'm not a fan of that. HA!
- March 23, 2017 at 4:19 pm
Anne-Louise and Nikki, thanks for this helpful post. I also recently joined the "arthritis as a nivo side-effect" club. Have had some success with Kenalog shots and continuing on 15mg of prednisone. I've struggled to get below 15mg. I had a dexa scan this week which confirmed bone loss (no symptoms, just a baseline). I've been on prednisone for much of the past year. (I've also been on it at different times since my stage IV diagnosis prior to that.) I'm aiming to taper down the prednisone. My rheumatologist prescribed methotrexate as his drug of choice. Like the drug Nikki is on, it takes time to work–so I'll likely remain at 15mgs for a bit. Will report back after a few months. As I said in an earlier post–high class problems.
- March 24, 2017 at 2:25 pm
LOL! Yeah… When I was still doing radio, we used to call me "The discount Niki"… because I could only afford one "k". ; ) I don't often think much of it, because, Niki is a nickname that was brought about when my sister and I were very very young. She couldn't pronounce "Monique" (she was 2 1/2), and would refer to me as "Ma-nee-kee". I went through many variations of spelling, until one year it landed on "one k" and stuck. I always have trouble remembering you "one t" Mat's… and "one L" Michele's. HA!
Hopefully docs can hammer out the variety of feasible options for dealing with we joint "over responders". I told my rheum that he may be seeing more and more cancer patients as these drugs are put into widespread use with other cancers. These arthralgias are becoming the newest "thing". I HATED steroids, when I had to have them for brain edema. I wanted to avoid them at all costs when the joint pain started. Probably waited too long to deal with it… but hey… what a releif to feel normal again! Now that awareness is rising with this side effect, hopefully the oncologists will encourage patients to tackle the issue before things get too far along.
- March 24, 2017 at 5:03 pm
At Sloan, they told me that the 3 most common side effects for long-term Opdivo use are: (1) fatigue (not a big issue for me, particularly since I'm now on a 12-week schedule), (2) arthritis (ding-ding) and (3) sinusitis (ding-ding). I'll take it since they also told me (as Celeste previously reported) that only 21% of patients with prior ipi or PD-1 respond to ipi/nivo.
- You must be logged in to reply to this topic.